What is codeine?
Codeine is an ingredient contained in a number of prescription-only pain medications. It is designed to serve a specific purpose, so when it is used responsibly as prescribed, codeine reduces pain sensations in the brain and also works as a treatment for dry coughs. Although it is considered a ‘weak’ opioid, people may intentionally take larger doses of codeine to get a ‘high’, seek pleasure/euphoria from the drug, or in some instances, as an act of self-harm.
Other terms for codeine: Cody, syrup, cough syrup, lean, opioid.
How do you know if codeine use is becoming a problem?
Codeine is often mistaken as a ‘safe’ drug because it is legal and can be prescribed. However, codeine is in the same family of opioid medicines such as morphine, oxycodone, methadone and heroin, and can be highly addictive. Codeine affects everyone differently based on their health, body type, the amount taken, how frequently it is consumed and whether it is used in combination with other drugs. Using codeine in combination with other drugs (e.g., sleeping tablets, sedatives, alcohol) can lead to accidental overdose or death. If you or someone you know begins to feel the urge to take codeine without pain symptoms or outside their prescribed use, this can be a warning sign of the early stages of codeine dependence.
Some of the signs associated with a dependency on codeine include:
- Repeatedly mentioning codeine or making vague complaints about being in pain.
- Taking higher than normal doses of codeine at any time.
- Asking others to get codeine or a prescription for codeine for them.
- Trying to buy codeine online.
- Unsuccessful efforts to cut down.
- Spending a lot of time securing, using or recovering from codeine use.
- Having problems with work, education (i.e., school/university) or in friendships/relationships.
- Using codeine in dangerous situations.
- Experiencing cravings and withdrawal symptoms.
How does codeine make you feel?
Codeine abuse can have serious effects on your mood, behaviour, physical wellbeing and mental health. During increased or excessive use of codeine, you may experience the following symptoms:
- Feeling drowsy or dizzy.
- Reduced physical pain.
- Nausea and/or vomiting.
- Extreme relaxation/feeling very mellow.
- Slurred speech.
- Feeling sleepy and/or intoxicated.
- Shallow breathing.
- Difficulty urinating or constipation.
- Reduced memory or confusion.
- Dry mouth and itchiness or rash.
- Changes in vision.
- Decreased heart rate or palpitations.
- Euhporia/a 'high' or restlessness.
- Loss of motivation.
- Impaired judgement.
Some of the longer term effects of codeine use include:
- Mental health problems.
- Reduced sex drive.
- Needing more codeine to get the same effect.
- Relationship breakdown.
- Financial and work problems.
- No motivation for exercise or going outdoors.
- Trouble at work or school.
- Sleeping problems.
- Organ damage, especially the liver.
- Long term severe constipation.
- Muscle spasms.
What should you do in the case of harmful codeine use or an overdose?
Please seek medical attention immediately if you or a friend/family member experiences any unwanted effects of codeine use. Phone Triple Zero (000) for an ambulance immediately and tell the operator that there has been an overdose.
If you have taken a high dose of codeine and are experiencing negative side effects...
If you are calling about your own use, do not try to hide the fact that you have taken codeine – be completely honest about the amount taken and how recently it was used. Whilst waiting for emergency services, immediately inform a friend or family member who can support you during this time.
The signs of codeine overdose to be aware of include:
- Inability to pass urine.
- Severe constipation and obstructed bowel.
- Cold, clammy skin with a bluish tinge.
- Very slow, shallow breathing.
- Hallucinations and seizures.
- Coma and death.
If someone you know has taken a high dose of codeine and is experiencing negative side effects...
If you are calling for someone you know, you can help them by phoning Triple Zero (000) for emergency services and informing them how long ago they took codeine, how much was consumed and what brand or form it was. Try to find out if the person has taken other drugs (including alcohol) as this can increase the risk of serious complications. Stay with the person and call another friend or family member for assistance immediately. The quicker and more accurate information that is passed on, the easier it is to help someone experiencing adverse effects from codeine. Usually the police will not be informed and will not attend unless ambulance officers feel their safety or the safety of others or a child is at risk, the person cannot be resuscitated or if a crime is committed (e.g., theft or violence). The priority is making sure the person gets the right help immediately in an emergency.
How can you reduce the risks associated with codeine use?
The best way to reduce problems with codeine dependence is to ask for help. Many people develop a codeine dependence secretly, and are unable to deal with the problems that arise on their own. Dependence of any kind can make people feel anxious or scared about giving up the drug, which results in the cycle continuing. Giving up codeine can be challenging because the body becomes used to functioning with the drug. The best way to overcome codeine dependence is to speak with a medical professional.
Withdrawal symptoms can be intense within the first 48-72 hours after the last dose, so seeking help before this point is important so that the right support is available to get through this period.
Stopping codeine use can result in ‘withdrawal’ symptoms, as the body is working on how to function without codeine. These symptoms can be unpleasant, differing from person to person and ranging from mild to severe. Some withdrawal symptoms include:
- Cravings for codeine.
- Stomach issues (e.g., diarrhoea, nausea, vomiting).
- Joint and muscle pain.
- High temperature or cold sweats.
- Yawning, crying, running nose.
- Loss of appetite.
- Mood changes and depression.
Although codeine is a legally prescribed medication, codeine dependence can still lead to trouble with the law. The effects of codeine can have serious and unexpected effects on your behaviour and your ability to control yourself normally. If engaging in non-prescribed use of codeine and driving a car, going to work or caring for children and you cause an accident, you will be drug tested. If you test positive for codeine in levels outside of your prescription, you could face serious legal problems including fines and/or a prison sentence.
Where can you get help for your codeine use?
If codeine is a problem for you or someone you know and you would like to speak with a real person to have your questions answered or to get advice on what to do next, call the Alcohol & Drug Foundation Information Line on 1300 858 584.